Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

March 31, 2016Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 31, 2016, 12:53 PM EDT for Floyd County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 12:53 PM EDT (16:53 UTC)
Expired
Mar 31, 2016, 1:30 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA

County Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS82 KFFC 311653
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT THU MAR 31 2016
 
GAZ011-019-311730-
CHATTOOGA GA-FLOYD GA-
1253 PM EDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
SOUTHWESTERN FLOYD COUNTIES UNTIL 130 PM EDT...

AT 1247 PM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS OVER   
WESTERN LAKE WEISS... OR NEAR CENTRE...MOVING EAST AT 30 MPH.

  HAZARD...25 TO 35 MPH WIND GUSTS WITH HEAVY RAIN REDUCING 
           VISIBILITIES QUICKLY. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. TEMPORARY FLOODING IN 
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO POSSIBLE. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING.  

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROME...SUMMERVILLE...CAVE SPRING...LYERLY...BERRYTON...JAMES H. FLOYD
STATE PARK...CHATTOOGAVILLE...COOSA...TIDINGS AND HOLLAND.

LAT...LON 3447 8521 3410 8524 3410 8526 3408 8526
      3408 8541 3409 8542 3447 8550
TIME...MOT...LOC 1647Z 273DEG 25KT 3419 8572 

$$
16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 12:04 PM EDT, 49 minutes earlier.

Area forecast discussion, Mar 31, 12:04 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1204 PM EDT THU MAR 31 2016

.UPDATE...
AREA OF SHOWERS ARE PUSHING ACROSS PORTIONS OF WEST AND NORTH GA
AND THIS TREND WILL CONTINUE THROUGH THE AFTERNOON. BETWEEN RAIN
SHIELD AND CLOUD COVER ACROSS THE FORECAST AREA ATMOSPHERE WILL
HAVE A HARD TIME DESTABILIZING THROUGH THIS AFTERNOON. HAVE MADE
MINOR TWEAKS TO TEMPERATURES AND DROPPED THUNDER POTENTIAL TO
ISOLATED THROUGH THIS EVENING. UPDATED FORECASTS WILL BE ISSUED
SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 408 AM EDT THU MAR 31 2016/

SHORT TERM /TODAY THROUGH FRIDAY/...
COLD FRONT CURRENTLY STRETCHES FROM THE WESTERN GREAT LAKES BACK
THROUGH CENTRAL OK AND TX. A PRE-FRONTAL LINE OF SHOWERS AND
THUNDERSTORMS IS CURRENTLY JUST EAST OF THE MISSISSIPPI RIVER. THE
PRE-FRONTAL BOUNDARY SHOULD BE THE WEATHER-MAKER FOR THE
AFTERNOON...WITH THE FRONT DOMINATING THE WEATHER DURING THE
OVERNIGHT HOURS AND FRIDAY.

DIFFICULT FORECAST ON TAP FOR TODAY. THE ACTIVITY ACROSS MISSISSIPPI
WILL CONTINUE TO MOVE EAST THROUGH THE MORNING AND SHOULD BEGIN TO
IMPACT THE CWFA BY MID TO LATE MORNING. THERE ARE SOME BIG
DIFFERENCES IN THE HI-RES MODELS THIS MORNING. THE ARW/WRF ARE QUITE
A BIT STRONGER WITH THE THUNDERSTORM ACTIVITY FOR THE LATE MORNING
AND EARLY AFTERNOON HOURS. THE CONVECTION LOOKS QUITE A BIT STRONGER
AND MORE ORGANIZED THAN THE HRRR (WHICH ONLY GOES THROUGH 20Z). THE
HRRR SEEMS TO HAVE INITIALIZED WELL AND  KEEPS THE ACTIVITY A BIT
MORE SHOWERY WITH EMBEDDED THUNDER. THE WRF/ARW HAVE A LOT MORE
CONVECTIVE COVERAGE...WITH SEVERAL BOWING/LINE SEGMENTS.

MOSTLY CLOUDY CONDITIONS ARE EXPECTED TO PERSIST TODAY. IF THE CLOUD
COVER HOLDS...THEN THE HRRR LOOKS A BIT MORE REASONABLE.
HOWEVER...IF BREAKS START TO FORM IN THE STRATUS...SURFACE
INSTABILITY WILL BE HIGH AND THE WRF/ARW SOLUTION WILL BE MORE
LIKELY. CURRENTLY...THE FAR WESTERN PORTION OF THE CWFA REMAINS
FAIRLY FREE OF THE STRATUS PLAGUING THE EASTERN TWO THIRDS OF THE
CWFA. THIS MAY GIVE THE ATMOS TIME TO DESTABILIZE A BIT LONGER IN
THIS AREA.

BOTH THE GFS AND NAM ARE PROGGING THE MID LEVEL COLD POOL HELPING
TO SUSTAIN THE ACTIVITY TO THE WEST TO MOVE ACROSS THE CWFA DURING
MIDDAY. THE GFS HOLDS IT TOGETHER A BIT BETTER THAN THE NAM...BUT DO
THINK ANY COLD POOL WILL SERVE TO STEEPEN THE LAPSE RATES AND GOOD
LOW LEVEL SHEAR WILL BE PRESENT. DO THINK THERE IS SOME GOOD
POTENTIAL FOR SEVERE WEATHER TODAY...BUT MORE CLOUD COVER THAN
EXPECTED COULD MUDDY THE WATERS A BIT DECREASING THE POTENTIAL OVER
PORTIONS OF THE FORECAST AREA.

THE FRONTAL BOUNDARY WILL CONTINUE ITS SLOW PROGRESS EASTWARD TODAY
AND THIS EVENING. MODELS ARE PROGGING A SECOND ROUND OF CONVECTIVE
ACTIVITY ALONG THE FRONT TO DEVELOP LATER THIS EVENING LINGERING
INTO THE OVERNIGHT HOURS...AND EVEN INTO FRIDAY. DO THINK THERE MAY
BE MORE POTENTIAL FOR SEVERE WEATHER ALONG THE FRONT...ESPECIALLY
FRIDAY AFTERNOON. THE MOST LIKELY AREAS FOR SEVERE WEATHER ON FRIDAY
SHOULD ROUGHLY BE ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. THE
OVERNIGHT THURSDAY ACTIVITY MAY WEAKEN A BIT TOWARDS SUNRISE AND LAY
DOWN AN OUTFLOW BOUNDARY THAT SHOULD FIRE UP FRIDAY AFTERNOON ACROSS
CENTRAL AND SOUTHERN PORTIONS OF THE CWFA. HAVENT SEEN THIS MUCH
UPPER LEVEL/JET DYNAMICS IN A LONG WHILE...IN COMBINATION WITH
DECENT SURFACE INSTABILITY.

THE PRIMARY MODELS FOR SEVERE WEATHER BOTH TODAY AND FRIDAY SHOULD
BE DAMAGING WIND GUSTS AND LARGE HAIL. HOWEVER...FAIRLY DECENT LOW
LEVEL SHEAR PRESENT...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

NLISTEMAA

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UNSETTLED WEATHER IN THE SHORT TERM CONTINUES INTO THE FIRST FEW
PERIODS IN THE EXTENDED BEFORE FRONT FINALLY SHIFTS SOUTH OF THE
CWA...ALLOWING DRY HIGH PRESSURE TO BUILD INTO THE STATE. BEST
DYNAMICS TRANSITION SOUTH OF THE AREA OVERNIGHT FRIDAY NIGHT...AND
HAVE DIMINISHED BOTH POPS AND THUNDER POTENTIAL THROUGH SATURDAY
MORNING. QPF REMAINS HIGH WITH ENHANCED PRECIP EXPECTED ACROSS THE
FAR SOUTHERN COUNTIES...AND IT MAY BE NECESSARY FOR THE WATCH TO
BE EXTENDED INTO EARLY SATURDAY. FORTUNATELY A REPRIEVE FROM THE
RAIN IS IN SIGHT AND HIGH PRESSURE DOMINATES THE WEATHER THROUGH
THE REMAINDER OF THE WEEKEND AND INTO EARLY WEEK.

THE NEXT POTENTIAL FORECAST CONCERN IS A SHORTWAVE SKIRTING THE
STATE TO THE NORTHEAST LATE MONDAY INTO TUESDAY. FOR NOW...BEST
DYNAMICS REMAIN NORTH AND EAST OF THE CWA AND IMPACTS ARE LARGELY
LIMITED TO INCREASED CLOUD COVER OVER NORTH GEORGIA AS BEST
MOISTURE IS CONFINED TO THE APPALACHIANS AND CAROLINAS. HAVE OPTED
TO KEEP SLIGHT CHANCE POPS ACROSS THE NORTHERN FEW TIERS OF
COUNTIES TO ACCOUNT FOR THE UNCERTAINTY WITH THIS SYSTEM.

ANOTHER SYSTEM APPROACHES MID WEEK...WITH YET ANOTHER COLD FRONT
APPROACHING THE AREA LATE WEDNESDAY OR EARLY THURSDAY. GIVEN SOME
TIMING DIFFERENCES IN MODEL SOLUTIONS HAVE OPTED TO GO WITH JUST
SLIGHT CHANCE TO CHANCE POPS FOR NOW.

31

HYDROLOGY...
HEAVY RAINFALL CONTINUES LIKELY FOR LATER TODAY THROUGH FRIDAY
NIGHT. MODELS ARE CONTINUING THE TREND FOR DEEP MOISTURE ACROSS THE
CWFA WITH ANOMALOUSLY HIGH PWATS ABOVE 1.5 INCHES ACROSS MUCH OF THE
CWFA. A LINE OF THUNDERSTORMS IS EXPECTED TO PRODUCE SOME LOCALLY
HEAVY RAINFALL DURING THE MID MORNING AND AFTERNOON HOURS MAINLY
ACROSS THE NORTH AND CENTRAL CWFA AHEAD OF A COLD FRONT.

THE COLD FRONT IS EXPECTED TO SLOW DOWN AS IT APPROACHES GA
OVERNIGHT AND STALL SOMEWHERE ACROSS NORTH/NORTH CENTRAL GA. ATMOS
SOUTH OF THE FRONT WILL REMAIN ENTRENCHED IN THE DEEP MOISTURE.
UPPER LEVEL DISTURBANCES INTERACTING WITH THE BOUNDARY WILL PRODUCE
PERIODS OF HEAVY RAINFALL ACROSS CENTRAL AND SOUTHERN PORTIONS OF
THE CWFA. OVER THE LAST FEW DAYS THE AXIS OF HIGHEST PRECIP HAS BEEN
CONSISTENTLY SOUTH OF THE INTERSTATE 20 CORRIDOR. THE TREND
CONTINUES FOR THIS MODEL RUN. HOWEVER...QPF VALUES HAVE BEEN NUDGED
UPWARDS A BIT THAN PREVIOUS RUNS. AS A RESULT...HAVE EXPANDED THE
FLASH FLOOD WATCH.

AVIATION... /ISSUED 720 AM EDT THU MAR 31 2016/
12Z UPDATE...

TIMING FOR THUNDER AT ATL AND NORTHERN TERMINALS
STILL LOOKS GOOD AT AROUND 20Z. CIGS HAVE REMAINED MVFR THIS
MORNING AND EXPECT THEM INTO INCREASE TO ABOVE 3KFT BY EARLY
AFTERNOON. WINDS MAY TRY TO SWITCH TO THE SW SIDE LATE THIS
AFTERNOON AND OVERNIGHT. GUSTS BETWEEN 15 AND 20 KT THROUGH THE
PERIOD...EXCEPT HIGHER IN THUNDERSTORMS.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          75  64  77  51 /  80  70  80  40
ATLANTA         74  65  76  51 /  80  70  70  40
BLAIRSVILLE     67  59  73  45 /  80  70  60  30
CARTERSVILLE    73  62  76  48 /  80  70  60  30
COLUMBUS        78  67  74  53 /  70  60  80  60
GAINESVILLE     70  62  74  50 /  80  70  60  30
MACON           78  66  74  54 /  50  60  80  70
ROME            73  62  76  47 /  80  70  50  20
PEACHTREE CITY  75  64  75  49 /  80  70  80  40
VIDALIA         82  67  77  62 /  30  40  80  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH FRIDAY
EVENING FOR THE FOLLOWING ZONES: BALDWIN...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CHATTAHOOCHEE...CHEROKEE...
CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DEKALB...DODGE...
DOOLY...DOUGLAS...EMANUEL...FAYETTE...FLOYD...FORSYTH...
GLASCOCK...GREENE...GWINNETT...HANCOCK...HARALSON...HARRIS...
HEARD...HENRY...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...
PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...
SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...
TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKINSON.

&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Mar 31, 12:28 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EDT THU MAR 31 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1228 PM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG WEATHER SYSTEM WILL IMPACT THE OUTLOOK AREA TODAY THROUGH
FRIDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD
HEAVY RAINFALL AND SEVERE THUNDERSTORMS.

AN AREA OF SHOWERS WILL CONTINUE TO IMPACT NORTH AND CENTRAL
GEORGIA THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS POSSIBLE.
SHOWERS WILL CONTINUE INTO THE EVENING AND OVERNIGHT WITH THE
CHANCE FOR THUNDERSTORMS INCREASING. A FEW OF THE STORMS COULD
BE SEVERE LATE THIS AFTERNOON AND INTO TONIGHT THAT WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND AN
ISOLATED TORNADO. ALSO...LOCALIZED FLOODING IS POSSIBLE. A FLOOD
WATCH IS IN EFFECT FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING.

THE POTENTIAL FOR WIDESPREAD HEAVY RAINFALL AND STRONG TO
ISOLATED SEVERE STORMS WILL CONTINUE INTO FRIDAY AS THE FRONT
MOVES THROUGH THE AREA. THE SEVERE STORM THREAT WILL BE GREATEST
ACROSS CENTRAL GEORGIA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Mar 31, 12:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT THU MAR 31 2016

GAZ011-019-311730-
CHATTOOGA GA-FLOYD GA-
1253 PM EDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
SOUTHWESTERN FLOYD COUNTIES UNTIL 130 PM EDT...

AT 1247 PM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS OVER
WESTERN LAKE WEISS... OR NEAR CENTRE...MOVING EAST AT 30 MPH.

  HAZARD...25 TO 35 MPH WIND GUSTS WITH HEAVY RAIN REDUCING
           VISIBILITIES QUICKLY.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. TEMPORARY FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO POSSIBLE.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROME...SUMMERVILLE...CAVE SPRING...LYERLY...BERRYTON...JAMES H. FLOYD
STATE PARK...CHATTOOGAVILLE...COOSA...TIDINGS AND HOLLAND.

LAT...LON 3447 8521 3410 8524 3410 8526 3408 8526
      3408 8541 3409 8542 3447 8550
TIME...MOT...LOC 1647Z 273DEG 25KT 3419 8572

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:25 PM EDTSpecial Weather StatementFFCPolk50 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.